Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 92, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 12, 2013, 6:30 PM MDT for Catron County, Cibola County, Socorro County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2013, 6:30 PM MDT (00:30 UTC)
- Expired
- Sep 12, 2013, 8:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Catron County, NM, Cibola County, NM, Socorro County, NM
The radar
The Albuquerque radar (KABX), 87 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
809 WGUS55 KABQ 130030 FFWABQ NMC003-006-053-130230- /O.NEW.KABQ.FF.W.0092.130913T0030Z-130913T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 630 PM MDT THU SEP 12 2013 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN SOCORRO COUNTY IN CENTRAL NEW MEXICO NORTHEASTERN CATRON COUNTY IN WEST CENTRAL NEW MEXICO EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO * UNTIL 830 PM MDT * AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ACOMA PUEBLO...OR ABOUT 14 MILES SOUTHWEST OF LAGUNA PUEBLO. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. HEAVY RAIN WILL ALSO IMPACT AREAS TO THE SOUTH AND SOUTHWEST OF ACOMA PUEBLO...INCLUDING ALAMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS IN A MATTER OF MINUTES. && LAT...LON 3503 10763 3499 10737 3424 10757 3434 10791 $$
1 follow-up statement
305 WGUS75 KABQ 130126 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 726 PM MDT THU SEP 12 2013 NMC003-006-053-130230- /O.CON.KABQ.FF.W.0092.000000T0000Z-130913T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOCORRO-CIBOLA-CATRON- 726 PM MDT THU SEP 12 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR NORTHEASTERN CATRON...EAST CENTRAL CIBOLA AND NORTHWESTERN SOCORRO COUNTIES... AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE INTENSE SHOWERS AND A FEW THUNDERSTORMS PRODUCING VERY HEAVY RAIN SOUTH OF ACOMA PUEBLO...OR ABOUT 25 MILES SOUTHWEST OF LAGUNA PUEBLO. PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS EXPECTED. && LAT...LON 3503 10763 3499 10737 3424 10757 3434 10791 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:54 PM MDT, 36 minutes earlier.
Area forecast discussion, Sep 12, 5:54 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 554 PM MDT THU SEP 12 2013 .AVIATION... 00Z TAF CYCLE BANDS OF PRIMARILY SCT-NMRS SHOWERS WILL CONTINUE ALONG AND EAST OF THE RIO GRANDE VALLEY...WHILE THUNDERSTORMS THE DOMINANT PRECIP PRODUCER WEST OF THE RIVER. THE MORE CONVECTIVE STORMS WEST OF THE RG WILL GRADUALLY DIMINISH LATE THIS EVENING WITH THE LOSS OF SFC HEATING. SCT-NMRS SHOWERS WILL CONTINUE OVER CENTRAL AND EASTERN AREAS THROUGH FRIDAY MORNING. VERY HIGH DEWPOINT TEMPERATURES WILL CONTINUE TO RESULT IN MTN OBSCURATIONS ALONG WITH SCT MVFR AND ISOLD IFR CIGS AND VSBYS AREAWIDE THROUGH FRIDAY MORNING. SCT THUNDERSTORMS WILL RETURN TO WRN NM FRIDAY AFTERNOON WHILE SCT-NUMRS SHOWERS CONTINUE CNTL AND EAST THROUGH THE DAY. 33 && .PREV DISCUSSION...308 PM MDT THU SEP 12 2013... CONTINUED TROPICAL-LIKE RAINS COMBINED WITH A SATURATED GROUND WILL CONTINUE TO RESULT IN FLOOD/FLASH FLOOD PROBLEMS THROUGH AT LEAST THE NEXT 24-36 HOURS. OPTED TO EXTEND THE FLASH FLOOD WATCH THROUGH FRIDAY. DID NOT EXPAND IT ACROSS THE EAST CENTRAL PLAINS...AS MOST OF THE PROBLEMS HERE ARE ONGOING FLOODING ISSUES...AND ADDITIONAL RAIN AMOUNTS SHOULD BE RATHER LOW. ALSO OPTED TO LEAVE IT AS A FLASH FLOOD WATCH...VS FLOOD WATCH...TO AVOID CONFUSION. HOWEVER...FLASH FLOODING WILL LIKELY BE REGULATED TO THE BURN SCARS...AND PERHAPS A FEW OTHER LOCALES...BUT THE MAJORITY OF THE FLOODING PROBLEMS WILL BE OF THE AREAL FLOOD TYPE. NOTICING A LITTLE MORE LIGHTNING TODAY...MAINLY ACROSS THE FAR WEST/SW AND RIGHT NEAR THE NM/CO BORDER. EXTREMELY HEAVY RAINS WILL BE ASSOCIATED WITH THESE STORMS. MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT OF SHIFTING THE HEAVIEST RAINS WESTWARD THIS EVENING AND OVERNIGHT...TO BASICALLY RIGHT ALONG THE RIO GRANDE VALLEY. ON FRIDAY...THE AXIS OF MODERATE TO HEAVY RAINS WILL SHIFT VERY LITTLE FROM TONIGHT...THUS THE RGV AND ADJACENT MOUNTAINS SHOULD HAVE THE GREATEST IMPACT. BY SATURDAY...THE UPPER LOW CURRENTLY OVER THE GREAT BASIN WILL SHIFT A LITTLE NORTH AND MOSTLY EAST OVER UTAH/COLORADO...THUS THE UPPER FLOW BECOMES MORE SOUTHWESTERLY. WITHOUT DIRECT SOUTHERLY FLOW CONTINUING TO FEED THE TROPICAL MOISTURE INTO NM...STORMS SHOULD BECOME MORE SCATTERED...AND PERHAPS MORE CONVECTIVE...IN NATURE ON SATURDAY. STORMS SHOULD FAVOR THE NORTHWEST HALF OF THE CWA. A LITTLE MORE WESTERLY FLOW ON SUNDAY...WHICH SHOULD PROVIDE LITTLE CHANGE IN THE AMOUNT OF STORMS...THOUGH BACK DOOR FRONT WILL SHIFT INTO NE NM. THIS FRONT WILL BE AN ADDITIONAL FOCUS FOR STORMS. AS WESTERLY FLOW CONTINUES TO INCREASE EARLY NEXT WEEK...THE ATMOSPHERE WILL CONTINUE TO DRY OUT...THUS STORM COVERAGE WILL BE ON THE DOWNWARD TREND. TEMPS WILL ALSO CREEP BACK NEAR NORMAL BY TUESDAY. 34 .FIRE WEATHER... NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. MONSOONAL MOISTURE PLUME IS PUSHING BACK TO THE WEST TODAY. SIGNIFICANT WETTING RAIN IS EXPECTED BETWEEN THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS WESTWARD TO THE CONTINENTAL DIVIDE REST OF TODAY INTO TONIGHT. THIS WILL CONTINUE ON FRIDAY. MODELS VERY BULLISH WITH THIS SCENARIO AND BASED ON DOPPLER RADAR RETURNS...CONFIDENCE IS PRETTY HIGH. THE UPPER LOW WHICH IS CURRENTLY OVER NEVADA WILL TURN INTO A BROAD TROUGH AND EDGE EASTWARD DURING THE WEEKEND. MONSOONAL MOISTURE TRAPPED WITHIN THIS TROUGH WILL WRING OUT IN THE FORM OF SCATTERED TO SOMETIMES NUMEROUS SHOWERS AND THUNDERSTORMS. THE ECMWF...GFS AND NAM MODELS ALL POINT TOWARDS WIDESPREAD WETTING RAIN ACROSS THE NORTHERN AND WESTERN HALF OF THE FORECAST AREA. THE FLOW WILL TURN MORE SOUTHWESTERLY AHEAD OF THE TROUGH THUS THE STORMS WILL TEND TO MOVE FROM SOUTHWEST TO NORTHEAST. WETTING RAIN IS ONCE AGAIN PROBABLE ALTHOUGH THE COVERAGE WONT BE AS MUCH AS OBSERVED THE PAST FEW DAYS. HUMIDITY VALUES WILL REMAIN UNSEASONABLY HIGH WITH A SLIGHT WARMING TREND. HIGH TEMPERATURES HOWEVER...SHOULD GENERALLY BE NEAR TO BELOW NORMAL DURING THE WEEKEND PERIOD. THE GFS AND ECMWF SHOW RESIDUAL SHOWERS AND STORMS OVER THE FORECAST AREA ON MONDAY ALTHOUGH COVERAGE WOULD DECLINE SOME VERSUS THE WEEKEND. SIMILAR RESULTS FOR TUESDAY WITH A LESSENING COVERAGE TREND. EARLY NEXT WEEK LOOKS TO BE THE TRANSITION PERIOD WITH SOME INCREASED WEST/SOUTHWEST BREEZINESS AND DRIER AIR EVENTUALLY MOVING OVER THE AREA. THIS IS IN RESPONSE TO A MORE SIGNIFICANT PACIFIC TROUGH THAT WOULD IMPACT THE WESTERN US. CONFIDENCE IS AT LEAST MODERATE ALTHOUGH THE MODELS HAVE JUMPED AROUND A BIT AS FAR AS HOW MUCH RAIN COVERAGE WOULD LAST INTO EARLY NEXT WEEK. HUMIDITY VALUES WILL LOWER WHILE TEMPERATURES WARM SOME EARLY NEXT WEEK. THE REST OF NEXT WEEK IS STILL UP IN THE AIR. MODELS TYPICALLY HAVE A HARD TIME WITH THE FALL TRANSITION. THIS IS PARTICULARLY SO WITH PACIFIC TROUGH PASSAGES WHICH TEND TO BECOME MORE PROLIFIC THIS TIME OF YEAR. THE GFS SHOWS A DRIER TREND. THE LATEST ECMWF IS SHOWING A SIMILAR DRYING PATTERN ALTHOUGH THE MODEL HAS MOISTURE PUSHING UP FROM THE SOUTH A LITTLE CLOSER DUE TO A DEEPER PACIFIC TROUGH OFF THE WEST COAST. THUS...THIS MODEL COULD TREND WETTER AS TIME GOES ON. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES... NMZ503-504-506>533. && 11/33
Hazardous weather outlook, Sep 12, 5:49 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 549 AM MDT THU SEP 12 2013 NMZ501>540-131200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 549 AM MDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF HEAVY RAINFALL ARE PROBABLE LATER THIS MORNING INTO TONIGHT MAINLY ACROSS THE REGION BETWEEN THE CONTINENTAL DIVIDE AND HIGHLANDS JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR IN THESE AREAS...WITH THE RECENT BURN SCARS AND MOUNTAIN SLOPES AND LOCALES DOWNSTREAM FROM THESE AREAS PARTICULARLY VULNERABLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF HEAVY RAINFALL ARE POSSIBLE FRIDAY AND PERHAPS INTO SATURDAY ACROSS WEST AND CENTRAL NEW MEXICO...THOUGH COVERAGE SHOULD BECOME A LITTLE LESS WIDESPREAD FRIDAY NIGHT OR SATURDAY. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR IN THESE AREAS...WITH THE RECENT BURN SCARS AND MOUNTAIN SLOPES AND LOCALES DOWNSTREAM FROM THESE AREA PARTICULARLY VULNERABLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
In the hours before
Local storm report, Sep 12, 1:54 PM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 4 NNW ESTANCIA 34.81N 106.10W
09/11/2013 TORRANCE NM TRAINED SPOTTER
ROADS IMPASSABLE IN THE AREA. VEHICLE STRANDED. BARN
AND BUILDINGS FLOODED.
&&
EVENT NUMBER ABQ1301358
50Special weather statement, Sep 12, 6:12 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 612 PM MDT THU SEP 12 2013 NMZ501-130045- NORTHWEST PLATEAU- 612 PM MDT THU SEP 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY THROUGH 645 PM MDT... AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF SHIPROCK...MOVING NORTH AT 25 MPH. COPIOUS AMOUNT OF HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...SHIPROCK AND RATTLESNAKE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3686 10883 3680 10840 3648 10862 3652 10884 TIME...MOT...LOC 0011Z 195DEG 20KT 3659 10870 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:12 PM MDT | Special Weather Statement | ABQ | San Juan | 33 min |
| Sep 12, 6:49 PM MDT | Areal Flood Advisory | ABQ | McKinley | 116 min |
| Sep 12, 7:00 PM MDT | Special Weather Statement | ABQ | San Juan | 30 min |
| Sep 12, 7:10 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 80 min |
| Sep 12, 7:38 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley, Sandoval, San Juan | 112 min |
| Sep 12, 7:50 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 115 min |
| Sep 12, 9:24 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, McKinley, Sandoval, Socorro, Valencia | 3 hr |
| Sep 12, 11:35 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Sandoval, Valencia | 3 hr |
| Sep 13, 1:11 AM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Sep 13, 5:54 AM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 3 hr |
| Sep 13, 7:39 AM MDT | Areal Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 6 hr |
| Sep 13, 8:09 AM MDT | Areal Flood Warning | ABQ | Sandoval | 3 hr |
| Sep 13, 9:03 AM MDT | Areal Flood Warning | ABQ | Chaves | 12 hr |
| Sep 13, 10:02 AM MDT | Areal Flood Warning | ABQ | Guadalupe, San Miguel | 12 hr |
| Sep 13, 10:41 AM MDT | Areal Flood Warning | ABQ | Socorro | 6 hr |
| Sep 13, 10:48 AM MDT | Areal Flood Warning | ABQ | Lincoln | 6 hr |
| Sep 13, 11:03 AM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 6 hr |
| Sep 13, 12:58 PM MDT | Areal Flood Warning | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 6 hr |
| Sep 13, 1:43 PM MDT | Flash Flood Warning | ABQ | McKinley | 3 hr |
| Sep 13, 2:54 PM MDT | Areal Flood Warning | ABQ | De Baca, Guadalupe, Lincoln, San Miguel, Torrance | 4 hr |
| Sep 13, 3:00 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 2 hr |
| Sep 13, 3:37 PM MDT | River Flood Warning | ABQ | Bernalillo, Valencia | 17 hr |
| Sep 13, 4:18 PM MDT | Areal Flood Warning | ABQ | Bernalillo, Socorro, Valencia | 24 hr |
| Sep 13, 4:38 PM MDT | Areal Flood Warning | ABQ | Lincoln | 6 hr |
| Sep 13, 4:41 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel, Union | 2 hr |
| Sep 13, 4:46 PM MDT | Flash Flood Warning | ABQ | Catron, Cibola, McKinley, Sandoval | 119 min |
| Sep 13, 5:15 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay | 2 hr |
| Sep 13, 5:57 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.